The drug isotretinoin (Accutane) is related to vitamin A. It is used to treat severe acne.
Trade Name: Accutane
Probable Harmful Interaction
Both vitamin A and isotretinoin can cause toxic symptoms if taken in excess. It is presumed likely that simultaneous use of vitamin A and isotretinoin would tend to amplify the risk. For this reason, people using isotretinoin should not take vitamin A at doses higher than the recommended daily allowance; in fact, because most people get enough vitamin A from the diet, it might be preferable to take no vitamin A supplements at all. (Supplements that use
to supply vitamin A are probably safe.)
Indirect Harmful Interaction
Because isotretinoin can cause birth defects, women who use it are often advised to take
oral contraceptives (birth control pills). The herb St. John’s wort is thought to interact with birth control pills and reduce their effectiveness, raising the risk of pregnancy.1-3
For this reason, people taking accutane and oral contraceptives should avoid using St. John’s wort.
Possible Helpful Interaction
One preliminary study hints that vitamin E might reduce side effects of isotretinoin.4
Murphy PA, Kern SE, Stanczyk FZ, et al. Interaction of St. John's Wort with oral contraceptives: effects on the pharmacokinetics of norethindrone and ethinyl estradiol, ovarian activity and breakthrough bleeding.
Pfrunder A, Schiesser M, Gerber S, et al. Interaction of St John's wort with low-dose oral contraceptive therapy: a randomized controlled trial.
Br J Clin Pharmacol. 2003;56:683–90.
Gorski JC, Hamman MA, Wang Z, et al. The effect of St. John's Wort on the efficacy of oral contraception. American Society for Clinical Pharmacology and Therapeutics Annual Meeting, March 24-27, 2002, Atlanta, GA; abstract MPI-80.
Dimery IW, Hong WK, Lee JJ, et al. Phase I trial of alpha-tocopherol effects on 13-cis-retinoic acid toxicity.
Last reviewed July 2012 by EBSCO CAM Review Board
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.